MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED2-500-10
Medical Device Problem Codes Structural Problem (2506); Malposition of Device (2616); Activation, Positioning or Separation Problem (2906); Activation Failure (3270)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Failure of Implant (1924)
Date of Event 04/01/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Medtronic received a report that a pipeline failed to open.The patient experienced microbleeds and dwi.The patient was being treated for a left superior hypophyseal artery aneurysm with a fusiform morphology.The patient¿s vessel tortuosity was moderate.Landing zone (artery size): distal 3.3mm and proximal 4.8 mm.Initially the pipeline was prepared per instructions for use (ifu), but while the pipeline was being introduced to the delivery location, the rist guide herniated into the aortic arch.They had to get access again, and the operator did not want to waste the pipeline, so a new phenom27 was opened to navigate.They got access back, kept the pipeline in the phenom27, and transferred it into the new phenom27.The first pipeline was covering the distal neck of the aneurysm approximately 2 mm, so it was deemed a second pipeline was needed to properly cover the neck according to ifu.While the second pipeline was being deployed (the reported device), it was completely flat/ribboned withno signs of opening throughout the entire braid.The operator decided to deploy the device and to attempt to track the catheter through it to expand the device.The device ended up slightly embolizing, while opening only proximally, and the distal end curled into the left aca.J-wiring and balloon angioplasty were then attempted, and the device would still not open distally, though the proximal 1/3 of the device did fully expand.After numerous attempts to snare the device from the acom across the right aca (snaring it a few times, attempting to fully retrieve the device) it was deemed unsuccessful and the device was left and the left aca was coiled off, while the pipeline was left covering the left mca as well.The aneurysm was then treated with the third pipeline and the procedure was completed.The pipeline was not positioned in a bend.The pipeline was not stuck in the capture coil.More than 50% of the pipeline had been deployed when it failed to open.The pipeline was resheathed less than or equal to 2 times.Balloon angioplasty was required to open the pipeline.The pipeline was not removed from the patient.Full wall apposition was not achieved.Three pipeline devices were used during the procedure.There was no friction or difficulty during delivery or positioning.The pipeline was not implanted at the intended location.It was noted that a snare/retrieval device was required to remove or secure the pipeline.The pipeline missed the landing zone.The device did not jump during deployment.The pipeline was not placed at least 3 mm past the aneurysm neck on each side.Branch(es) covered by pipeline: pcom, acha, mca, aca.The tip of the catheter migrated after deployment due to no wall apposition.The patient experienced microbleeds and dwi hits that were associated with the event.Dapt (dual antiplatelet treatment) was administered.Angiographic result post procedure: left superior hypophyseal aneurysm treated by 2x pipelines.A coiled off left aca with a third pipeline device protruding into it, covering the left mca as well.Ancillerary devices: sheath terumo 6/7f glide, sheath slender guide catheter 7f 105cm, rist microcatheter phenom 27 150cm.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information was received reporting the manufacturer representative (rep) believes the cause of the pipeline failure was deploying the device prior to seeing any sort of opening of the device (completely "ribboned/flattened").This information was confirmed with the staff at the account.It was reported that p2y12: 115, the aneurysm was not ruptured, and the aneurysm dimensions were 6mm height, 7mm neck.

Brand Name
PIPELINE FLEX W/SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key19051539
Report Number2029214-2024-00579
Device Sequence Number8565870
Product Code OUT
UDI-Device Identifier00763000284671
UDI-Public00763000284671
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/03/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/20/2026
Device Model NumberPED2-500-10
Device Catalogue NumberPED2-500-10
Device Lot NumberB552417
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/01/2024
Supplement Date Received by Manufacturer04/10/2024
Initial Report FDA Received Date04/05/2024
Supplement Report FDA Received Date05/03/2024
Date Device Manufactured04/21/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age61 YR
Patient SexMale
Patient Weight73 KG